FDA Safety Communication Over Serious Skin Reactions Associated with Anti-Seizure Drug, Onfi

onfi-linked-to-serious-skin-effectsThe U.S. Food and Drug Administration (FDA) just issued a Safety Communication that warns the public that Onfi (clobazam), an anti-seizure medication, can lead to the rare, but very serious skin reaction, Stevens-Johnson syndrome (SJS). SJS can be fatal and can lead to permanent injury.

SJS and Toxic Epidermal Necrolysis (TEN) are usually the result of medication use and are potentially fatal disorders that involve cell death in the skin and mucus membranes. SJS blistering of the mucous membranes usually occurs in the mouth, eyes, and vagina; blistering can spread to internal organs. SJS can also cause patchy areas of rash that ultimately peel off the skin, scarring, and blindness. TEN is a very severe form of SJS and occurs when over 30 percent of the body is involved. Both SJS and TEN typically require hospital burn unit treatment.FDA Safety Communication Over Serious Skin Reactions Associated with Anti-Seizure Drug, Onfi

Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless the rash is clearly not drug-related, according to the FDA. The FDA advises patients to speak with their health care professionals before stopping Onfi treatment as stopping Onfi suddenly can lead to serious withdrawal problems, including unremitting seizures, hallucinations, shaking, nervousness, and stomach or muscle cramps. The “Warnings and Precautions” section of the Onfi drug label and the drug’s “Medication Guide” have been revised to include information about the increased risk of serious skin reactions.

Onfi is a benzodiazepine medication that is used in combination with other medicines in the treatment of seizures that are associated with a severe form of epilepsy known as Lennox-Gastaut Syndrome. According to the agency, serious skin reactions have not generally been associated with other benzodiazepines in this drug class. SJS and TEN can occur at any time during treatment with Onfi; however, the risk of these skin reactions is greater in the first eight weeks of treatment with Onfi, or when Onfi treatment is stopped and re-started. Every SJS and TEN case in this FDA series has led to hospitalization; in one case, a patient was blinded and, in another case, the patient died.

Antibiotics, such as the sulfa drug co-trimoxazole, which is a trimethoprim and sulfamethoxazole combination; other anti-seizure medications, including carbamazepine, phenytoin, phenobarbital, valproic acid, and lamotrigine; pain medications, such as ibuprofen and naproxen; and the antibiotic, Cleocin, have all also been tied to SJS in some patients. This list can change and is not all-inclusive and, it is important to bear in mind that SJS can be caused by just about any drug and can occur at any time.

A recent lawsuit accuses Pfizer of knowing about SJS and TEN risks for more than three decades and of concealing this information from patients and the medical community and for not disclosing these risks on Cleocin’s packaging and labeling. We also recently wrote that some cancer medications have been associated with SJS and TEN, according to recent research. Just prior, different research found that the gout medication, Zyloprim (allopurinol), had been tied to SJS and TEN.

The key to stopping SJS is early diagnosis and intervention. This involves stopping the implicated medication that caused the condition. Since the warnings on so many medications are vague, most people do not recognize that SJS has developed when they begin experiencing the syndrome in its earliest stages. Also, because the syndrome and its symptoms are not widely known, people may ignore what initially seems to be a minor blister or rash, even though such an occurrence is a major warning sign for SJS and TEN.

While not every rash or blister is SJS, it is critical that consumers understand the risks. Experts advise not using medications unless absolutely necessary, and informing your doctor if you experience flu-like symptoms or a blistering and rash while using any drug.

Patient advocates have also long argued that current drug allergy alert label information on many over-the-counter (OTC) medications is inadequate and does not contain sufficient user warnings about risk for SJS and TEN. In the United States, prescription medications known to be associated with SJS often bear a black box warning, the FDA’s most urgent warning.

This entry was posted in Health Concerns, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.